Format

Send to

Choose Destination
See comment in PubMed Commons below
J Child Adolesc Psychopharmacol. 1996 Fall;6(3):203-9.

A possible clonidine-trazodone-dextroamphetamine interaction in a 12-year-old boy.

Author information

  • 1Department of Psychiatry, University of South Dakota School of Medicine, Sioux Falls 57117-5039, USA.

Abstract

A 12-year-old boy on a dextroamphetamine-clonidine-trazodone treatment regimen had a recurrence of insomnia, and his bedtime trazodone dose was doubled from 50 mg to 100 mg. Within 45 mins after taking the first 100-mg trazodone dose on an empty stomach, the patient had a syncopal episode associated with hypotension, bradycardia, and sedation. The drug reaction could have resulted from either trazodone or clonidine, but it is more likely to have resulted from a pharmacodynamic clonidine-trazodone interaction, presumably aggravated by rapid absorption (on an empty stomach) of a recently increased dose of trazodone. It is conceivable but less likely that the psychostimulant was a clinically significant factor. However, a drug interaction between clonidine and D-amphetamine does not need to be postulated to explain this child's syncopal reaction. The authors advise that (1) if trazodone and clonidine are used concurrently, the doses of both agents should be changed slowly, (2) blood pressure and pulse should be carefully monitored at baseline and then periodically during treatment, and (3) administration of trazodone on an empty stomach, and especially dose increases on an empty stomach, should be avoided. Physicians should remain aware that trazodone has the potential to produce hypotension and sedation, especially when combined with other agents (such as clonidine) that might produce the same adverse effects.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Write to the Help Desk